MAUDE Adverse Event Report: NUVASIVE, INC. NUVASIVE PRECEPT SPINAL SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

NUVASIVE, INC. NUVASIVE PRECEPT SPINAL SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 8896540
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 08/16/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The explanted materials will not be returned per hospitals protocol.A review of the x-rays provided did not contain a date therefore it is unknown if the radiographs were pre/post procedure and event could not be confirmed.Potential adverse events and complications: "as with any major surgical procedures, there are risks involved in orthopedic surgery.Potential risks identified with the use of this system, which may require additional surgery, include: nonunion or delayed union." post-operative warnings: "during the postoperative phase it is of particular importance that the physician keeps the patient well informed of all procedures and treatments.Damage to the weight-bearing structures can give rise to loosening of the components, dislocation and migration as well as to other complications.To ensure the earliest possible detection of such catalysts of device dysfunction, the devices must be checked periodically postoperatively, using appropriate radiographic techniques." patient education: "the patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen even though restrictions in activity are followed.".
 
Event or Problem Description
It was reported during a routine follow up visit it was discovered via x-ray that the screw on the left side of the s1 level construct had fractured.Patient underwent a revision procedure on (b)(6) 2017 where the broken screws and rods were replaced and an adjacent level was added to the construct at the l3 level.During the procedure it was observed that the s1 screw had fractured on the right side of the construct.When attempting to remove the screws half of the fractured screw could not be retrieved from the patient and was left in bone.The surgeon reported pseudarthrosis was observed and believed may have contributed to the event.No adverse issues to the patient were reported.It was reported the patient is doing well post-revision surgery.

Brand Name
NUVASIVE PRECEPT SPINAL SYSTEM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk blvd
san diego CA 92121
MDR Report Key6859696
Report Number2031966-2017-00121
Device Sequence Number682542
Product Code NKB
UDI-Device Identifier00887517387530
UDI-Public00887517387530
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K122352
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/12/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Model Number8896540
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/16/2017
Initial Report FDA Received Date09/12/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age51 YR